going to psychiatrist tomorrow..

Discussion in 'General Parenting' started by mavh2005, Dec 11, 2009.

  1. mavh2005

    mavh2005 Member

    difficult child has an appointment with psychiatrist tomorrow. she's on .5 mg of risperdal twice a day and 1mg of tenex (generic) every night. husband and I are very concerned about her weight gain since she started the risperdal and the sudden sleepiness during the day that just started in the last month or so. 1 of the psychiatrists said we could skip the tenex on the weekends if we wanted too.. well I skipped her tenex on Monday and Tuesday nights.. no falling asleep in class those 2 days!! So I'm guessing the tenex is what is doing it or could it be a combo? I'm planning on mentioning all of this to the doctor tomorrow... but very nervous he'll want to try switching drugs or something. We're new to the medicines. difficult child has improved so much with the risperdal and in some ways I'm almost willing to deal with the weight gain. I just don't know what to do... so much has happened in the last month I don't even know what to tell the psychiatrist tomorrow. The therapist has heard it all and I"m sure she's filled the psychiatrist in or at least I hope she has.

    Frustrated and tired
    Michelle
     
  2. lordhelphim

    lordhelphim New Member

    it seems that so many of the drugs make our kids sleepy and i know better than others that that just adds to the problems at school. hopefully you can get the combo/dosage worked out so she isn't as sleepy.
     
  3. gcvmom

    gcvmom Here we go again!

    It might be the combo of the two drugs.

    FWIW, I would not worry about the weight gain right now. Stability is really the most important goal to focus on for her. You can address the other issues once things settle down. If it's really a huge issue, you can try to watch what kinds of foods she has access to, and make sure she gets enough exercise that she enjoys during the week. And try to help her be more aware of what she eats. Stress nutrition and not so much calories. Have her help pick out some high fiber, low cal healthy snacks that appeal to her. My difficult child 2 loves raw carrots and ranch. I know the ranch is fattening, but there are low-cal alternatives, and in reality, he's not getting that much by dipping his carrots. And the carrots are very filling so he stops eating sooner than he would if it were chips or cookies! Popcorn is another good "filler" food -- as long as you don't go crazy with butter! There are flavored toppings you get to can shake on it, too. Sliced apples are a great snack.... you get the idea.
     
  4. mavh2005

    mavh2005 Member

    I've started teaching her about foods and how to make good choices. And its been a battle.. But we've pretty much limited the junk to once a day at snack time and accessible good foods she can grab on her own. My concern was the over 20 pound weight gain since October and still gaining. Does anyone know if the appeitite and weight gain will slow down at all while on the risperdal or is it just out of control until you're off the medication?
     
  5. smallworld

    smallworld Moderator

    You might want to check with the psychiatrist about skipping Tenex doses. I've heard that you should not skip doses. It's a blood pressure medication that if skipped can cause a sudden increase in blood pressure that can be dangerous.

    In terms of atypical antipsychotics like Risperdal, some children do slow down in weight gain over time. My daughter M has been on Zyprexa for 3 years and gained 20 pounds very rapidly in the beginning. Today you would not even call her overweight (she might be 3 pounds over what she should be). I do think it depends somewhat on the child, her activity level, genetics and metabolism, however.
     
    Last edited: Dec 11, 2009
  6. mavh2005

    mavh2005 Member

    Well... here's the update. psychiatrist said to take difficult child completely off the Tenex. He's ordered a complete bloodwork up. I think he's a little concerned about her thyroid. So he's testing for that as well. Wants to see her back in 4 weeks.
     
Loading...